Espaces mesurés singuliers fortement ergodiques (Étude métrique–mesurée)  [ Singular measured spaces and strong ergodicity ]
Annales de l'Institut Fourier, Volume 57 (2007) no. 1, p. 1-43

We recall Jones-Schmidt’s theorem which shows that an ergodic measured equivalence relation is strongly ergodic if and only if it has no nontrivial amenable quotient. In this paper, we give two new characterizations of strong ergodicity, in terms of metric-measured spaces. The first one identifies strong ergodicity with the concentration property as defined, in this (foliated) setting, by Gromov [22]. The second one characterizes the existence of nontrivial amenable quotients in terms of “vanishing Følner sequences” in graphs naturally associated to (the leaf space of) the equivalence relation.

We also present a formalization of the concept of quasi-periodicity, based on measure theory. The “singular measured spaces” appearing in the title refer to the leaf spaces of measured equivalence relations.

D’après le théorème de Jones-Schmidt, une relation d’équivalence ergodique est fortement ergodique si et seulement si elle ne possède pas de quotient moyennable non trivial. Nous donnons dans cet article deux nouvelles caractérisations de l’ergodicité forte, en termes d’espaces métriques-mesurés. La première identifie ergodicité forte et concentration de la mesure (définie dans ce cadre dans [22]). La seconde caractérise l’existence de quotients moyennables non triviaux par la présence de « suites de Følner évanescentes » dans les structures de graphes associées aux relations d’équivalence.

Nous présentons également une formalisation du concept de quasi-périodicité, reposant sur la théorie de la mesure. Les « espaces mesurés singuliers » apparaissant dans le titre font référence aux espaces de classes d’une relation d’équivalence mesurée.

DOI : https://doi.org/10.5802/aif.2251
Classification:  37A20,  50C25
Keywords: Measured equivalence relations, singular spaces, strong ergodicity, concentration.
@article{AIF_2007__57_1_1_0,
     author = {Pichot, Mika\"el},
     title = {Espaces mesur\'es singuliers fortement ergodiques (\'Etude m\'etrique--mesur\'ee)},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {57},
     number = {1},
     year = {2007},
     pages = {1-43},
     doi = {10.5802/aif.2251},
     mrnumber = {2313085},
     zbl = {1147.37005},
     language = {fr},
     url = {http://www.numdam.org/item/AIF_2007__57_1_1_0}
}
Pichot, Mikaël. Espaces mesurés singuliers fortement ergodiques (Étude métrique–mesurée). Annales de l'Institut Fourier, Volume 57 (2007) no. 1, pp. 1-43. doi : 10.5802/aif.2251. http://www.numdam.org/item/AIF_2007__57_1_1_0/

[1] Anantharaman-Delaroche, C.; Renault, J. Amenable groupoids, Groupoids in analysis, geometry, and physics (Boulder, CO, 1999), Contemp. Math., Providence, RI (2001) no. 282, pp. 35-46 | MR 1855241 | Zbl 1016.46042

[2] Barré, S.; Pichot, M. Immeubles triangulaires quasi-périodiques (en préparation)

[3] Barré, S.; Pichot, M. Trivialité du groupe d’automorphismes d’un immeuble triangulaire générique (en préparation)

[4] Bellissard, J. The noncommutative geometry of aperiodic solids, World Sci. Publishing, Villa de Leyva, 2001, River Edge, NJ (2003) no. 282 | MR 2009996 | Zbl 1055.81034

[5] Cantwell, J.; Conlon, L. Generic leaves, Comment. Math. Helv., Tome 73 (1998), pp. 306-336 | Article | MR 1611711 | Zbl 0903.57016

[6] Champetier, C. L’espace des groupes de type fini, Topology, Tome 39 (2000) no. 4, pp. 657-680 | Article | MR 1760424 | Zbl 0959.20041

[7] Connes, A. Une classification des facteurs de type III, Ann. Sci. École Normale Sup. 4ème Série, Tome 6, fasc 2 (1973), pp. 133-252 | Numdam | MR 341115 | Zbl 0274.46050

[8] Connes, A. Sur la théorie non commutative de l’intégration, Algèbres d’opérateurs, Lecture Notes in Math., Tome 725 (1979), pp. 19-143 | Article | MR 548112 | Zbl 0412.46053

[9] Connes, A. Non commutative geometry, Academic Press, Inc., San Diego, CA (1994) | Zbl 0818.46076

[10] Connes, A. On the foundation of noncommutative geometry, Nashville (2004) (Notes de la conférence NCGOA)

[11] Connes, A.; Feldman, J.; Weiss, B. An amenable equivalence relation is generated by a single transformation, Ergod. Th. & Dynam. Sys. (1981) no. 1, pp. 431-450 | MR 662736 | Zbl 0491.28018

[12] Connes, A.; Krieger, W. Measure space automorphisms, the normalizers of their full groups, and approximate finiteness, J. Functional Analysis, Tome 24 (1977), pp. 336-352 | Article | MR 444900 | Zbl 0369.28013

[13] Connes, A.; Weiss, B. Property T and asymptotically invariant sequences, Israel J. Math., Tome 37 (1980) no. 3, p. 209-210 | Article | MR 599455 | Zbl 0479.28017

[14] Dixmier, J. Les algèbres d’opérateurs dans l’espace hilbertien (algèbres de von Neumann), Gauthier-Villars Éditeurs, Paris (1969) | MR 352996 | Zbl 0088.32304

[15] Feldman, J.; Moore, C. Ergodic equivalence relations, cohomology, and von Neumann algebras. I,II, Trans. Amer. Math. Soc., Tome 234 (1977) no. (2), pp. 289-359 | Article | MR 578656 | Zbl 0369.22010

[16] Furman, A. Gromov’s measure equivalence and rigidity of higher rank lattices, Ann. of Math., Tome (2) 150 (1999) no. 3, pp. 1059-1081 | Article | MR 1740986 | Zbl 0943.22013

[17] Gaboriau, D. Coût des relations d’équivalence et des groupes, Invent. Math., Tome 139 (2000) no. 1, pp. 41-98 | Article | MR 1728876 | Zbl 0939.28012

[18] Gaboriau, D. Invariants l 2 de relations d’équivalence et de groupes, Publ. Math. Inst. Hautes Études Sci. (2002) no. 95, pp. 93-150 | Numdam | MR 1953191 | Zbl 1022.37002

[19] Gaboriau, D.; Popa, S. An uncountable family of non orbit equivalent actions of F n (2004) (prépublication)

[20] Ghys, É. Topologie des feuilles génériques, Ann. of Math., Tome 141 (1995), pp. 387-422 | Article | MR 1324140 | Zbl 0843.57026

[21] Gromov, M. Metric structures for Riemannian and non-Riemannian spaces, Birkhaüser Boston Inc. (1999) | MR 1699320 | Zbl 0953.53002

[22] Gromov, M. Spaces and questions, Geom. Funct. Anal., Special Volume (Tel Aviv, 1999), Part I (2000), pp. 118-161 | MR 1826251 | Zbl 1006.53035

[23] Haefliger, A. Naissance des feuilletages, d’Ehresmann-Reeb à Novikov (prépublication)

[24] Haefliger, A. Structures feuilletées et cohomologie à valeurs dans un faisceau de groupoïdes, Comment. Math. Helv., Tome 32 (1958), pp. 248-329 | Article | MR 100269 | Zbl 0085.17303

[25] Hjorth, G.; Kechris, A.S. Rigidity theorems for actions of product groups and countable Borel equivalence relations (2002) (prépublication)

[26] J. Feldman, P. Hahn; Moore, C. C. Orbit structure and countable sections for actions of continuous groups, Adv. in Math., Tome 28 (1978), pp. 186-230 | Article | MR 492061 | Zbl 0392.28023

[27] Jackson S., Kechris A. S.; Louveau, A. Countable borel equivalence relations, J. Math. Log., Tome 2 (2002) no. 1, pp. 1-80 | Article | MR 1900547 | Zbl 1008.03031

[28] Jones, V. F. R.; Schmidt, K. Asymptotically invariant sequences and approximate finiteness, Amer. J. Math., Tome 109 (1987) no. 1, pp. 91-114 | Article | MR 878200 | Zbl 0638.28014

[29] Del Junco, A.; Rosenblatt, J. Conterexample in ergodic theory and number theory, Math. Ann., Tome 245 (1979) no. 1, pp. 185-197 | Article | MR 553340 | Zbl 0398.28021

[30] Kaimanovich, V. A. Amenability, hyperfiniteness, and isoperimetric inequalities, C. R. Acad. Sci. Paris Sér I Math., Tome 325 (1997) no. 1, pp. 999-1004 | Article | MR 1485618 | Zbl 0981.28014

[31] Kakutani, S. Induced measure preserving transformations, Proc. Imp. Acad. Tokyo 19 (1943), pp. 635-641 | Article | MR 14222 | Zbl 0060.27406

[32] Losert, V.; Rindler, H. Almost invariant sets, Bull. London Math. Soc., Tome 13 (1981) no. 2, pp. 145-148 | Article | MR 608100 | Zbl 0462.43002

[33] Mackey, G. W. Ergodic theory and virtual groups, Math. Ann., Tome 166 (1966), pp. 187-207 | Article | MR 201562 | Zbl 0178.38802

[34] Ornstein, D.; Weiss, B. Ergodic theory of amenable group action I. The Rohlin lemma, Bull. Amer. Math. Soc., Tome 2 (1980) no. 1, pp. 161-164 | Article | MR 551753 | Zbl 0427.28018

[35] Pestov, V. G. Amenable representations and dynamics of the unit sphere in an infinite-dimensional Hilbert space, Geom. Funct. Anal., Tome 10 (2000) no. 5, pp. 1171-1201 | Article | MR 1800066 | Zbl 0976.43001

[36] Pichot, M. Sur la théorie spectrale des relations d’équivalence mesurées (prépublication)

[37] Pichot, M. Quasi-périodicité et théorie de la mesure, ENS, Lyon (2005) (Ph. D. Thesis)

[38] Ramsay, A. Topologies on measured groupoids, J. Funct. Anal., Tome 47 (1982), pp. 314-343 | Article | MR 665021 | Zbl 0519.22003

[39] Rosenblatt, J. Uniqueness of invariant means for measure preserving transformations, Trans. Amer. Math. Soc., Tome 265 (1981), pp. 623-636 | Article | MR 610970 | Zbl 0464.28008

[40] Schmidt, K. Asymptotically invariant sequences and an action of SL(2,) on the 2-sphere, Israel J. Math., Tome 37 (1980), pp. 193-208 | Article | MR 599454 | Zbl 0485.28018

[41] Schmidt, K. Amenability, Kazhdan’s property T, strong ergodicity and invariant means for ergodic group action, Erg. Th. and Dyn. Systems, Tome 1 (1981), pp. 233-236 | MR 661821 | Zbl 0485.28019